Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Rapid City, SD

June 9, 2003Haakon County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 9, 2003, 2:51 PM MDT for Haakon County, Pennington County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2003, 2:51 PM MDT (20:51 UTC)
Expired
Jun 9, 2003, 3:30 PM MDT
In force
39 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Haakon County, SD, Pennington County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:55 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:35 AM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 9, 10:35 AM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1035 AM MDT MON JUN 9 2003

CURRENT SURF ANALYSIS SHOWS LOW PRES OVER EXTREME NORTHEAST WY.
WINDS HAVE SHIFTED TO THE NW AT GCC AND ARE BECOMING NW AT 2WX.
ASSOCIATED COOL FRONT WILL MOVE ACROSS WESTERN SD THIS AFT. SOME
SHOWERS ARE NOTED OVER NORTHEAST WY AND NORTHWEST SD. SHOWERS AND
STORMS WILL DEVELOP ACROSS WESTERN SD EARLY THIS AFT. CONTINUES TO
LOOK LIKE BEST CHANCE FOR SEVERE WX IN CWA WILL BE ACROSS SOUTH
CENTRAL SD BETWEEN 21Z AND ABOUT 00Z...WHERE PASSAGE OF FRONT WILL
CORRESPOND BEST WITH MAX HEATING. SOME MOISTER AIR...MID 50S
DEWPOINTS...ARE ALSO MOVING INTO THE AREA FROM THE SOUTH. THIS WOULD
RESULT IN CAPES NEAR 2000 J/KG LATE THIS AFT AND ALONG WITH GOOD LOW
LEVEL SHEAR...A FEW SUPERCELLS SHOULD DEVELOP. WITH SURF LOW IN THE
VTN VICINITY LATE THIS AFT...CAN NOT RULE OUT TORNADO THREAT...
ESPECIALLY IN THE WINNER AREA.

FOR AN UPDATE...HAVE LOWERED TEMPS ACROSS NORTH AND WEST ZONES WHERE
CLOUDS FRONTAL PASSAGE SHOULD KEEP HIGH TEMPS A BIT COOLER THAN
EXPECTED. MADE SOME ADJUSTMENTS TO WINDS AS FRONT A LITTLE SLOWER IN
MOVEMENT. PCPN COVERAGE LOOKS FINE.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 9, 6:00 AM MDT, 8 hours 51 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY...BRINGING A
CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL
SOUTH DAKOTA...GENERALLY EAST OF LINE FROM FAITH TO INTERIOR TO
MARTIN. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH
CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY
THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK
ACROSS THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA.

JOHNSON

In the hours before

Local storm report, Jun 9, 12:57 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 NW NEMO                 SD   .75 INCH HAIL
06/09/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:34 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington41 min
Jun 9, 1:12 PM MDTSevere Thunderstorm WarningUNRPennington48 min
Jun 9, 3:49 PM MDTTornado WarningUNRHaakon, Ziebach41 min
Jun 9, 4:16 PM MDTSevere Thunderstorm WarningUNRMellette44 min
Jun 9, 4:42 PM MDTTornado WarningUNRMellette, Todd48 min
Jun 9, 5:20 PM MDTTornado WarningUNRTripp55 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.